I have diabetes kind of like gestational diabetes, it occurred (diagnosed in dec '03) because I have Cushing’s Disease. When I first had my pituitary tumor removed, the diabetes went away, but now the Cushing’s has recurred and the diabetes is back with a vengeance. My sugars have always been high (as high as 500s), I never once had a low sugar recorded until a couple of weeks ago when I accidently switched my long and fast acting insulins. I recovered from that just fine, but last night I noticed that I felt just like I had when my sugars had crashed that time, I was shaking terribly and felt really lightheaded and my hands felt numb. I checked and my sugars were in the 80s, extremely low for me. There was nothing I’d done differently to precipitate that. I’d had some g.i. issues that day, but that’s not unusual either, and usually drives my sugars up, if anything. I am totally fatigued now, and still have a residual surreal lightheaded feeling, still some numbness, but my sugars have been in the normal range for the last twelve hours or so. Is it normal to suddenly have the way your sugars behave change like that? I’ve always kind of ignored the information about what to do with low sugars because it hadn’t ever happened to me. I’m not sure what to do at this point…
I wish i could say it is unusual for BG changes to occur. I have no idea why yours are swinging here for you, but it does happen sometimes. The cause is usually one that you have to guess at. It can be any number of things and probably something you won’t think of right away. My advice is to keep checking frequently and make sure you have all your meals in each day. it also sounds like a snack in between is really in order too. The fatigue, sleepiness, shaking , etc, are all symptoms of the low blood sugar. After you have eaten it would probably be a good idea to catch a nap if you can. Have someone check on you if you are afraid to lie down. Usually if you have a low when you are sleeping it will wake you up. I would make sure to keep any glucose supplements or snacks on hand wherever you go. Diarrhea and a change in electrolytes can make this happen. Loss of sleep, extra stress, hormones any number of changes can bring about the change in BG levels. Twelve hours seems like a long time for it to be changed, so a call to your doc would be a good idea also. I know that a low is scary especially if you haven’t experienced them before. Something to remember is that they are definitely treatable. Hang in there and keep us posted. We are all with you.
Since being diagnosed with type 2 in 5/06, I have a had 3 or 4 lows. My normal range is 80 to 120. For me to start sweating and shaking I have to get below 50. I am most vulnerable for a low if I eat a high carb meal (just ate too much) and do not have a snack 3 or 4 hours later. This is just another good reason for me to manage my carbs. When I do have a low, my record is 45, I feel weak and almost sick to my stomach for the next few hours after I have had something to eat or drink to raise my blood sugar. As already suggested, I find that a nap helps me get over the residual effects.
thanks, saundra and travis
i’m not sure what all is going on, but i’m keeping track of my sugars and trying to eat more regularly. i still feel worse than usual, and my bg numbers are lower than normal for me, but in the “normal” range. i’m going to call my doc on monday and see what she thinks at this point. my numbers are usually between 140s and 200s, not the best, but better than the 3-400s they were for a couple of months when i discovered the diabetes was back. today they’ve been averaging around 115 or so. what about exercise? i’m afraid to go to the grocery store. i hope i’m not making too big a deal out of this, but it’s all new here.
Going to the grocery store should be fine. When you are in doubt about your blood sugars, always check, check, check. That way you can prepare and have on hand whatever you need. Keep something with you at all times so that at the fist sign of a low you can respond and head it off at the pass so to speak. When I am at a store or somewhere and start to sweat, I usually check my blood sugar. If it is starting to go a lilttle low, I keep a little bit of M&M’s in a little ziploc bag in my purse and just nibble a few. If it is really starting to go low, I always have one of those glucose shots in a little bottle in my purse too and use that until I can eat something with a little protein. I keep a small cooler bag in my car with my snacks and always have a couple of cheese sticks, peanut butter (in a small plastic cup) and a low carb bar as well as a drink in there. It may sound a little harsh, but experience is the best teacher. If you get into trouble while you are out and get confused as to what to do, there is usually always someone around who will be kind enough to help out and get you something to drink or eat. Don’t be afraid to go ahead and live your life. I know that lows that you are not accustomed to are scary, but they are treatable. And pampering yourself right now is a good idea. Take it easy, rest more, do all the things to help you to feel better and go ahead and check with your doctor on Monday. You may never find out what brought this on, but it is treatable. Nothing is TOO big a deal to ask about and no questions are dumb. We have all gone through where you are right now, so all of us understand how upsetting this is for you. Just do all the things that make you feel better and remember we are all here for you. I am sending a big hug your way. You are not alone, we are all with you.
Thank you for the information and the encouragement, Saundra. I have so many health issues going on at the same time right now, it’s overwhelming, especially with no family nearby. I’m going to be sure to start carrying my glucometer with me now when I go out and have something with me to eat if I need to. I appreciate the support here!
Your change in diabetes symptoms are contagious. Last night, just before going to bed, I started feeling hungry. I didn’t think much about it because my wife and I had an early dinner and we maintained a fast pace during our evening walk. So I ate a few grapes and staerted getting ready for bed. Instead of subsiding, the hungry feeling increased and became intense.
I looked at my face in the mirror, no sweating. I looked at my hands, not shaking. I checked my blood sugar, 44! My lows normally don’t happen this way.
Hi, Travis - It hadn’t occured to me to think about a snack a few hours after a bigger meal. That makes a lot of sense. Thanks!
Yikes, Travis! What did you do? I’m glad you caught it even though it didn’t manifest in the usual way.
You have secondary diabetes,due to high circulating cortisol,your high blood glucose went back to normal after your first surgery. After your second surgery,it will go back to normal again. Mean while keep checking BG to avoid HI , Low reading
Thank you, Sohair! My doc said it may not go away, that like gestational diabetes, it puts me at higher risk for diabetes even after my primary condition is gone. We’ll see. At this point I don’t know if they’re ever going to get it sorted.
I saw some of you pictures. They’re lovely!
I had another random crash yesterday. I thought it was a fluke before, but now it’s happened again. I went from 147 (fasting) to 76 in less than an hour, was shaking so badly I had trouble testing. I ate and it went up to 220 an hour or so later. I know 76 isn’t that low, but it is for me, and it happened so fast for no reason I could tell. It’s frustrating. I still feel fatigued.
I’m trying to get information now to decide whether to have another pituitary adenomectomy or to have a bi-lateral adrenalectomy to try to get rid of the Cushing’s disease again, and everything seems to be going downhill. I wish I had family or more support here. I’m glad of this place. I’ve been trying to just do my insulin injections and test twice a day and ignore it otherwise, but I guess I have to be more mindful of the Diabetes than I want to be, especially with everything else going on. Sorry to whinge on here.
Debb is right. Whatever the changes are that are going on, you need to see your doctor. I am sorry for all the swinging about for you. Whenever you have sypmtoms of a low, then that is the time to treat it. You may not be accustomed to a normal reading but if it is not whining to ask for help. And if you manage to whine, then we all know what that is like too so don’t let it worry you. Been there, done that myself. My best to you. Call the doc.